- common cause of poisoning in the developing world
- covalent bonding with inactivation of acetylcholinesterase
- results in cholinergic crisis
- surface and room sprays
- baits for cockroaches
- shampoos against head lice
- pet preparations
- crop protection and livestock dipping
- nerve agents (sarin)
Clinical features (cholinergic syndrome)
- DUMBBELS: diarrhoea, urination, miosis, bronchorhea, bradycardia, emesis, lacrimation, salivation
- SLUDGE: salivation, lacrimation, urination, defaecation, emesis
- butyrylcholinesterase or acetylcholinesterase activity
- aspiration/bronchospasm/seizures may necessitate airway protection and mechanical ventilation
- haemodynamic monitoring and management with the below agents
- remove contaiminated clothes -> wash
Acid-base and Electrolytes
- atropine: 0.02mg/kg boluses -> recurrent boluses q5min doubling the dose each time, treats bradycardia, hypotension and excess secretion production
- pralidoxime chloride 30mg/kg IV -> 8mg/kg/hr: muscle weakness
- benzodiazepines: midazolam 0.2mg/kg, seizures or agitation
- activated charcoal if presents with 1-2 hours
- psychiatric assessment
- work place health and safety review
References and Links
- Abedin MJ, Sayeed AA, Basher A, Maude RJ, Hoque G, Faiz MA. Open-label randomized clinical trial of atropine bolus injection versus incremental boluses plus infusion for organophosphate poisoning in Bangladesh. J Med Toxicol. 2012 Jun;8(2):108-17. PMC3550249.
- Buckley NA, Eddleston M, Li Y, Bevan M, Robertson J. Oximes for acute organophosphate pesticide poisoning. Cochrane Database Syst Rev. 2011 Feb 16;(2):CD005085. PMID: 21328273.
- Eddleston M, Dawson A, Karalliedde L, Dissanayake W, Hittarage A, Azher S, Buckley NA. Early management after self-poisoning with an organophosphorus or carbamate pesticide – a treatment protocol for junior doctors. Crit Care. 2004 Dec;8(6):R391-7. PMC1065055.
- Eddleston M, Buckley NA, Eyer P, Dawson AH. Management of acute organophosphorus pesticide poisoning. Lancet. 2008 Feb 16;371(9612):597-607. PMC2493390.
- Gussow L. Toxicology Rounds: Atropine Dosing Regimen Suboptimal for Organophosphate Poisoning. Emergency Medicine News. 2013; 35(5)p8 [Free Full Text]